Alert archive / Virginia / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 67, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Jun 22, 2020, 5:44 PM EDT for Charlotte County, Halifax County, Virginia. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 22, 2020, 5:44 PM EDT (21:44 UTC)
- Expired
- Jun 22, 2020, 6:13 PM EDT
- In force
- 29 min
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Charlotte County, VA, Halifax County, VA
The radar
The Raleigh/Durham radar (KRAX), 143 km from the middle of the area, began a volume at 21:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 9.7 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 127 J/kg
- Mixed-layer CIN
- -42 J/kg
- Mixed-layer LCL
- 972 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- -14 m²/s²
- 0-3 km storm-relative helicity
- 21 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted.
276
WUUS51 KRNK 222144
SVRRNK
VAC037-083-222245-
/O.NEW.KRNK.SV.W.0067.200622T2144Z-200622T2245Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service BLACKSBURG VA
544 PM EDT Mon Jun 22 2020
The National Weather Service in BLACKSBURG has issued a
* Severe Thunderstorm Warning for...
Central Charlotte County in south central Virginia...
Northeastern Halifax County in south central Virginia...
* Until 645 PM EDT.
* At 544 PM EDT, a severe thunderstorm was located over Nathalie,
moving east at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Keysville...
Charlotte Court House...
Clover...
Nathalie...
Drakes Branch...
Mt Laurel...
and Wylliesburg.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and damaging winds. For your
safety, move to an interior room on the lowest floor of a sturdy
building. Stay away from windows.
When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.
&&
LAT...LON 3689 7849 3679 7858 3688 7905 3699 7904
3709 7846 3708 7845
TIME...MOT...LOC 2144Z 268DEG 19KT 3692 7899
HAIL...1.00IN
WIND...60MPH
$$
VFJ2 follow-up statements
838
WWUS51 KRNK 222158
SVSRNK
Severe Weather Statement
National Weather Service BLACKSBURG VA
558 PM EDT Mon Jun 22 2020
VAC037-083-222245-
/O.CON.KRNK.SV.W.0067.000000T0000Z-200622T2245Z/
Charlotte VA-Halifax VA-
558 PM EDT Mon Jun 22 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM EDT
FOR
CENTRAL CHARLOTTE AND NORTHEASTERN HALIFAX COUNTIES...
At 557 PM EDT, a severe thunderstorm was located over Nathalie,
moving east at 20 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Keysville...
Charlotte Court House...
Clover...
Nathalie...
Drakes Branch...
Mt Laurel...
and Wylliesburg.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for DAMAGING WINDS. For your safety, move to an
interior room on the lowest floor of a sturdy building. Stay away
from windows.
When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.
&&
LAT...LON 3689 7849 3679 7858 3687 7898 3700 7895
3709 7846 3708 7845
TIME...MOT...LOC 2157Z 268DEG 19KT 3692 7890
HAIL...<.75IN
WIND...60MPH
$$
VFJ536
WWUS51 KRNK 222213
SVSRNK
Severe Weather Statement
National Weather Service BLACKSBURG VA
613 PM EDT Mon Jun 22 2020
VAC037-083-222223-
/O.CAN.KRNK.SV.W.0067.000000T0000Z-200622T2245Z/
Charlotte VA-Halifax VA-
613 PM EDT Mon Jun 22 2020
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL CHARLOTTE AND
NORTHEASTERN HALIFAX COUNTIES IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.
When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.
LAT...LON 3689 7849 3679 7858 3687 7898 3700 7895
3709 7846 3708 7845
TIME...MOT...LOC 2213Z 268DEG 19KT 3692 7879
$$
ASWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 22, 2:54 PM EDT, 2 hours 50 minutes earlier.
Area forecast discussion, Jun 22, 2:54 PM EDT, 2 hours 50 minutes before
Area Forecast Discussion National Weather Service Blacksburg VA 254 PM EDT Mon Jun 22 2020 .SYNOPSIS... A weak disturbance passing to our north this afternoon will continue to drive isolated shower and thunderstorm chances. A cold front moves into the Mid-Atlantic by mid-day Tuesday, bringing widspread, scattered shower sand thunderstorms through Tuesday afternoon, into Tuesday evening. The front exits the region by late Wednesday, bringing drier weather for Thursday and Friday. && .NEAR TERM /THROUGH TUESDAY/... As of 230 PM EDT Monday... A weak vort max continues to slip to our north this PM, driving shower and thunderstorm development primarily north of I64. With increasing daytime heating, this development should be able to dip further south. For now, keeping POPs elevated until close to Danville. Per water vapor imagery, much drier air is following in behind these storms, squashing any opportunities for much development along the western slopes, as well as much of SW VA and into NC. With that system off to the east tonight, we dry out for the evening. Skies should mostly clear this evening, but we will start to see increasing high clouds with our next disturbance enroute for Tuesday to the west late on. Best guesses on any fog development will be limited to the western mountains in valleys, and for areas that receive rainfall this evening. Guidance suggests that some low clouds might develop/move in late tonight for areas near Lynchburg. Rain holds off into tomorrow morning. After that, an upper level trough with its associated low tracking north of the Great Lakes will help drive a front with leading convection developing into the region by mid day. Shower and storm coverage will be fairly widespread but will act more pulse like with little shear to help keep cells long living. For now, main threat with storms will be small hail and flash flooding as there is little shear to help maintain even modest updrafts and DCAPE values remain pretty low around ~500j/kg. Generally CAPE will be around 1500-3000j/kg by the afternoon, so it won't take much to at least get storms to quickly develop though. PWATs by the afternoon will exceed 1.5", so anywhere that gets any training cells/slow moving storms could certainly experience flash flooding thanks to healthy rainfall production. Look for a somewhat "reset button" style forecast when it comes to temperatures tomorrow with the east quickly climbing to the upper 80s while the west will be slightly cooler than today with clouds increasing earlier in the day to limit warming. && .SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY NIGHT/... As of 240 PM EDT Monday... Frontal passage with a trough will occur Tuesday night into Wednesday. This means that a majority of the rainfall with convection from Tuesday afternoon will end early on. However, isolated shower opportunities will remain for the western slopes for the first half of the night. Wednesday, thanks to the front's passage, most of the region should remain dry. However, westerly flow combined with differential heating should help drive a few showers and storms over the mountains in the afternoon. By Thursday, we start to enter a transition period with the upper level trough starts to move eastward, making way for a ridge and its associated high pressure to start to take over. Because of this, POPs are low for the day Thursday and any development will purely be diurnally driven. Lower temperatures near normal are expected for Wednesday and Thursday. With drier air in place, some of the higher elevations to the west could see lower 50s Thursday morning. && .LONG TERM /FRIDAY THROUGH MONDAY/... As of 1100 AM EDT Monday... An upper level trough continues to slip eastward, out of the Mid- Atlantic, come Friday. This sets up an opportunity of drier weather going into the weekend as a ridge moves in with a Bermuda high becoming established just off the coast. Flow around this high will put our region in westerly flow that should still be able to drive diurnal isolated shower and storm potential through the weekend, with very low chances Friday and Saturday, but increasing come Sunday as heating increases. Little changes in the forecast from Sunday to Monday, with little change in the overall pattern expected. Temperatures through the period gradually trend upward as high pressure becomes established. Come Sunday and into next week, guidance indicates +10s at 700mb and +20 at 850. && .AVIATION /18Z MONDAY THROUGH SUNDAY/... As of 250 PM EDT Monday... Isolated showers and thunderstorms remain possible thanks to a weak disturbance passing to our north. The likeliest sites to be impacted at this time seem to be BLF, LWB, and LYH. Forcing for this system likely won't be able to reach far enough south to impact DAN while lift won't be sufficient enough at BCB and ROA to drive anything. POPs decrease tonight making way for mostly VFR conditions. As of now, there is low to moderate confidence in fog for LWB and even lower confidence in it for BCB. Should LYH get a shower or storm this evening, it is likely they will also get fog by early AM. Tomorrow should start VFR, but as the day progresses, cloud cover should increase from west to east as a front approaches. As of now, BLF and LWB should be the first sites impacted by this, starting in the early afternoon. Extended Aviation Discussion... Tuesday will get wetter with better coverage of showers/storms as a front continues to approach from the west. Expect sub-VFR at times with the storms in the afternoon/evening and lingering into Wednesday as a front moves across. Fog and low clouds may occur if we clear out. Thursday- Friday are looking drier with high pressure building in from the north. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...None. NC...None. WV...None. && SYNOPSIS...PM/RR NEAR TERM...RR SHORT TERM...RR LONG TERM...RR AVIATION...PM/RR
Hazardous weather outlook, Jun 22, 3:23 PM EDT, 2 hours 21 minutes before
Hazardous Weather Outlook National Weather Service Blacksburg VA 323 PM EDT Mon Jun 22 2020 NCZ001>006-018>020-VAZ007-009>019-022-023-032>034-043-044-058- WVZ042>044-507-508-231930- Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes- Yadkin-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson- Carroll-Floyd-Craig-Alleghany VA-Roanoke-Botetourt-Patrick-Franklin- Bedford-Henry-Pittsylvania-Halifax-Mercer-Summers-Monroe- Eastern Greenbrier-Western Greenbrier- 323 PM EDT Mon Jun 22 2020 This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina, south central Virginia, southwest Virginia, west central Virginia and southeast West Virginia. .DAY ONE...This afternoon and tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. VAZ020-024-035-045>047-059-231930- Bath-Rockbridge-Amherst-Campbell-Appomattox-Buckingham-Charlotte- 323 PM EDT Mon Jun 22 2020 This Hazardous Weather Outlook is for central Virginia, south central Virginia and west central Virginia. .DAY ONE...This afternoon and tonight. A few thunderstorms today could become strong to severe. Isolated wind damage and large hail are the main threats. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. There is a low probability for widespread hazardous weather. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jun 22, 1:51 PM EDT, 3 hours 53 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
151 PM EDT Mon Jun 22 2020
VAZ024-035-221815-
Amherst-Rockbridge-
151 PM EDT Mon Jun 22 2020
...A STRONG THUNDERSTORM WILL AFFECT
CENTRAL ROCKBRIDGE AND NORTHWESTERN AMHERST COUNTIES...THE CITY OF
BUENA VISTA AND THE CITY OF LEXINGTON...
At 150 PM EDT, a strong thunderstorm was located near Lexington,
moving northeast at 30 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
Lexington...
Buena Vista...
Glasgow...
Collierstown...
Cornwall...
Alto...
and Fairfield.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3789 7915 3785 7915 3782 7916 3781 7917
3781 7914 3778 7911 3779 7909 3777 7907
3773 7907 3761 7951 3778 7961 3795 7925
TIME...MOT...LOC 1750Z 244DEG 25KT 3774 7947
PMSpecial weather statement, Jun 22, 2:18 PM EDT, 3 hours 26 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
218 PM EDT Mon Jun 22 2020
VAZ024-035-221845-
Amherst-Rockbridge-
218 PM EDT Mon Jun 22 2020
...A STRONG THUNDERSTORM WILL AFFECT
NORTHEASTERN ROCKBRIDGE AND NORTH CENTRAL AMHERST COUNTIES...
At 215 PM EDT, a strong thunderstorm was located over Cornwall,
northeast of Lexington, moving northeast at 25 mph.
Winds up to 40 mph and pea size hail are possible with this storm.
Locations impacted include...
Alto...
Cornwall...
Fairfield...
Oronoco...
Brownsburg...
and Vesuvius.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3792 7920 3788 7915 3785 7915 3781 7917
3781 7914 3778 7911 3779 7909 3777 7907
3772 7930 3789 7942 3797 7929
TIME...MOT...LOC 1816Z 243DEG 19KT 3784 7931
PMSpecial weather statement, Jun 22, 5:30 PM EDT, 14 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
530 PM EDT Mon Jun 22 2020
VAZ045-058-059-222215-
Halifax-Campbell-Charlotte-
530 PM EDT Mon Jun 22 2020
...A STRONG THUNDERSTORM WILL AFFECT
NORTHWESTERN CHARLOTTE...SOUTHEASTERN CAMPBELL AND NORTHERN HALIFAX
COUNTIES...
At 530 PM EDT, a strong thunderstorm was located over Leda, or near
Nathalie, moving east at 25 mph.
Winds in excess of 30 mph and pea size hail are possible with this
storm.
Locations impacted include...
Brookneal...
Phenix...
Nathalie...
Mt Laurel...
Cody...
Leda...
and Saxe.
If outdoors, consider seeking shelter inside a building.
LAT...LON 3685 7861 3687 7914 3700 7911 3709 7894
3717 7869
TIME...MOT...LOC 2130Z 256DEG 23KT 3693 7906
VFJThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 21, 8:20 PM EDT | Special Weather Statement | RNK | Smyth, Tazewell | 40 min |
| Jun 21, 9:32 PM EDT | Special Weather Statement | RNK | Bland, Tazewell | 28 min |
| Jun 22, 1:51 PM EDT | Special Weather Statement | RNK | Rockbridge, City of Buena Vista, City of Lexington | 24 min |
| Jun 22, 2:18 PM EDT | Special Weather Statement | RNK | City of Buena Vista | 27 min |
| Jun 22, 5:30 PM EDT | Special Weather Statement | RNK | Charlotte | 45 min |
| Jun 22, 6:02 PM EDT | Special Weather Statement | RNK | City of Martinsville | 28 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.